Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Newport/Morehead City, NC

April 26, 2003Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 26, 2003, 3:12 PM EDT for Craven County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 3:12 PM EDT (19:12 UTC)
Expired
Apr 26, 2003, 4:00 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Craven County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS52 KMHX 261912
SVRMHX
NCC049-262000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 PM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTH OF COVE CITY TO
  TRENT WOODS...OR FROM TRENTON TO 6 MILES SOUTH OF NEW BERN...MOVING
  NORTHEAST AT 20 MPH. GOLF BALL SIZED HAIL IS LIKELY WITH THIS LINE
  OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TUSCARORA AROUND 320 PM EDT
  NEW BERN...AND BRIDGETON AROUND 325 PM EDT
  JASPER AROUND 330 PM EDT
  VANCEBORO...AND ERNUL AROUND 350 PM EDT
  CAYTON AROUND 355 PM EDT

THIS LINE OF STORMS WILL PRODUCE LARGE HAIL. IF YOU ARE IN ITS
PATH...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

THIS LINE OF STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3523 7746 3504 7710 3490 7710 3497 7694
          3526 7692 3540 7719 3532 7739

10

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:00 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 26, 3:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT SAT APR 26 2003

SHORT TERM: SVR TSTM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT.
UNSTABLE AIR REMAINS IN PLACE ACRS ERN NC...COUPLED WITH COLD
POOL ALOFT IN ASSOC WITH H5 LOW. THIS WILL KEEP SVR WX THREAT GOING
THRU THE WATCH EXPIRATION TIME. BEYOND 5 PM...EXPECT A CHC OF SCT
TSTMS THRU THE EVENING HOURS...THEN SOME PATCHY FOG IS LIKELY TO FORM
AFTER MIDNIGHT GIVEN HIGH DEWPOINTS...LIGHT WINDS AND WET GROUND.
THREAT OF PRECIP SHOULD SHUT OFF AFTER 06Z AS H5 TROF AXIS MOVES
OFFSHORE DRAGGING A WEAK COLD FRONT OFFSHORE. MIN TEMPS IN THE UPPER
50S MOST AREAS. SUNDAY WILL BE A BIT TRICKY WITH REGARDS TO SKY
COVER. AS FRONTAL BOUNDARY PASSES OFFSHORE AROUND 06Z...FLOW BECOMES
N/NNE. FCST SOUNDINGS SHOW A BIT OF A LOW-LEVEL INVERSION DURING THE
MORNING HOURS...SO WOULD NOT BE SURPRISED IF THE SKIES ARE MOSTLY
CLOUDY DURING THE MORNING AS LOW-LEVEL MOISTURE BECOMES TRAPPED
BENEATH THE INVERSION. SKIES SHOULD CLEAR DURING THE AFTERNOON...SO
AN AVERAGE OF PTCLDY SHOULD WORK FOR SUNDAY. MAX TEMPS 70 TO 75 WITH
65 TO 70 OUTER BANKS.

EXTENDED: DRY AND PLEASANT SPRING WX SHOULD PREVAIL FROM MONDAY THRU
WEDNESDAY. THE NEXT THREAT OF PRECIP COMES ALONG THURS AND FRIDAY AS
SRN STREAM AGAIN BECOMES ACTIVE DRAWING GULF MOISTURE NORTH AHEAD OF
SOME MID-LEVEL SHORTWAVE ENERGY.

MARINE: BUOY DATA INDICATES WINDS AND SEAS GRADUALLY SUBSIDING OVER
CWA AS LOW PRESS MOVES TO THE NE. WILL KEEP SCA FOR COASTAL WATERS
THIS EVENING...MAINLY FOR SEAS. EXPECT WINDS/SEAS TO DROP BLO SCA BY
SUN MORNING. HIGH PRESS BUILDS IN ON SUN THROUGH THE EARLY PART OF
THE WEEK. EXPECT BENIGN WIND/SEAS CONDITIONS THRU THE PERIOD.

.MHX...SMALL CRAFT ADV CSTL WATERS.

FCSTID =  11/18

MHX  58 70 50 77 /  30 00 00 00
EWN  58 70 51 77 /  30 00 00 00
HSE  59 67 54 68 /  30 00 00 00
PGV  57 74 50 81 /  20 00 00 00

COLLINS/PRINGLE
Hazardous weather outlook, Apr 26, 4:33 AM EDT, 10 hours 39 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AHEAD OF A COLD
FRONT. LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER...STRONG AND
DAMAGING WIND GUSTS ARE ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR
EVENING...OTHERWISE...SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY
THROUGH FRIDAY.

12

In the hours before

Special weather statement, Apr 26, 1:47 PM EDT, 1 hour 25 minutes before
NCZ090-261845-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
147 PM EDT SAT APR 26 2003

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 245 PM EDT...

AT 147 PM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES WEST OF
WALLACE...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR TEACHEY...AND...WALLACE AT 200 PM EDT...GREENEVERS AT 210 PM
EDT...CHINQUAPIN AT 215 PM EDT...BEULAVILLE AT 220 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALBERTSON...
BEAUTANCUS...BOWDENS...CALYPSO...CYPRESS CREEK...FAISON...
KENANSVILLE...KORNEGAY...MAGNOLIA...POTTERS HILL...ROSE HILL AND
WARSAW.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JBM
Special weather statement, Apr 26, 2:52 PM EDT, 20 minutes before
NCZ029-044-079-080-091>093-095-098-261945-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
252 PM EDT SAT APR 26 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT...ONSLOW...CARTERET...
MARTIN...CRAVEN...GREENE...LENOIR...JONES AND BEAUFORT COUNTIES UNTIL
345 PM EDT...

AT 252 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 23 MILES
NORTHWEST OF WILLIAMSTON TO 12 MILES SOUTHWEST OF JACKSONVILLE...OR
FROM 5 MILES SOUTHEAST OF SCOTLAND NECK TO 12 MILES SOUTHWEST OF
JACKSONVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR JACKSONVILLE AT 310 PM EDT...TRENTON AT 325 PM EDT...
WILLIAMSTON AT 340 PM EDT...SWANSBORO AT 345 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE EMERALD ISLE...GREENVILLE...
HAVELOCK...KINSTON...NEW BERN AND WASHINGTON.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:20 PM EDTSevere Thunderstorm WarningMHXOnslow25 min
Apr 26, 2:22 PM EDTSevere Thunderstorm WarningMHXOnslow23 min
Apr 26, 4:00 PM EDTSpecial Marine WarningMHX60 min
Apr 26, 6:30 PM EDTSpecial Marine WarningMHX30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.